Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 207, NWS Springfield, MO

September 1, 2014Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 1, 2014, 2:34 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2014, 2:34 AM CDT (07:34 UTC)
Expired
Sep 1, 2014, 3:30 AM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 2:56 AM CDTTSTM WND DMGFort Scott, KSSEVERAL TREES REPORTED DOWN IN FORT SCOTT. SOME DAMAGE TO VEHICLES AND TREES BLOCKING ROADS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS53 KSGF 010734
SVRSGF
KSC011-037-010830-
/O.NEW.KSGF.SV.W.0207.140901T0734Z-140901T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 AM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 330 AM CDT

* AT 232 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTHEAST OF BRONSON TO 18 MILES WEST OF
  WALNUT...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ARCADIA...ARMA...BRONSON...ENGLEVALE...FORT SCOTT...FRONTENAC...
  FULTON...GIRARD...HEPLER...MULBERRY...PITTSBURG...REDFIELD...
  UNIONTOWN AND WALNUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9510 3803 9508 3805 9506 3803 9462
      3735 9462 3739 9509
TIME...MOT...LOC 0735Z 277DEG 54KT 3796 9496 3750 9533

HAIL...<.75IN
WIND...60MPH

$$

FOSTER
3 follow-up statements
239 
WWUS53 KSGF 010756
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 AM CDT MON SEP 1 2014

KSC011-037-010830-
/O.CON.KSGF.SV.W.0207.000000T0000Z-140901T0830Z/
BOURBON KS-CRAWFORD KS-
256 AM CDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
BOURBON COUNTIES UNTIL 330 AM CDT...

AT 254 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FULTON TO 7 MILES SOUTH OF WALNUT...AND MOVING EAST AT
50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BEULAH...BRAZILTON...BRONSON...CHICOPEE...
CROWEBURG...DEVON...ENGLEVALE...FARLINGTON...FORT SCOTT...FRANKLIN...
FRONTENAC...FULTON...GARLAND...GIRARD...GREENBUSH...HAMMOND...
HARDING...HEPLER...HIATTVILLE...LONE OAK...MAPLETON...MARMATON...
MULBERRY...PAWNEE STATION...PETERSBURG...PITTSBURG...POLK...
PORTERVILLE...REDFIELD...RINGO...UNIONTOWN...WALNUT...XENIA AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO 
LOCALIZED FLOODING. 

&&

LAT...LON 3782 9510 3803 9508 3805 9506 3803 9462
      3735 9462 3739 9509
TIME...MOT...LOC 0756Z 284DEG 26KT 3797 9464 3749 9509

HAIL...<.75IN
WIND...60MPH

$$

FOSTER
462 
WWUS53 KSGF 010821
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT MON SEP 1 2014

KSC011-037-010830-
/O.CON.KSGF.SV.W.0207.000000T0000Z-140901T0830Z/
BOURBON KS-CRAWFORD KS-
321 AM CDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
EASTERN BOURBON COUNTIES UNTIL 330 AM CDT...

AT 318 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTHEAST OF FORT SCOTT TO 5 MILES SOUTHWEST
OF GIRARD...AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...ENGLEVALE...FORT SCOTT...FRONTENAC...GIRARD...
MULBERRY AND PITTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO 
LOCALIZED FLOODING. 

&&

LAT...LON 3767 9494 3803 9470 3803 9466 3803 9462
      3735 9462 3739 9509
TIME...MOT...LOC 0820Z 284DEG 26KT 3793 9443 3745 9488

HAIL...<.75IN
WIND...60MPH

$$

FOSTER
834 
WWUS53 KSGF 010837
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CDT MON SEP 1 2014

KSC011-037-010846-
/O.EXP.KSGF.SV.W.0207.000000T0000Z-140901T0830Z/
BOURBON KS-CRAWFORD KS-
337 AM CDT MON SEP 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND EASTERN BOURBON
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN WITH THESE 
THUNDERSTORMS WILL LINGER IN SOUTHERN CRAWFORD COUNTY.

LAT...LON 3767 9494 3803 9470 3803 9466 3803 9462
      3735 9462 3739 9509
TIME...MOT...LOC 0821Z 284DEG 26KT 3793 9442 3745 9487

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 11:29 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 11:29 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT Sun Aug 31 2014

.SHORT TERM...(This Evening through Monday Night)
Issued at 242 PM CDT SUN AUG 31 2014

Looks quiet in the near term. A few showers have developed over
the far eastern cwfa but weak shortwave upper level riding has
kept things in check.

Strong/severe storms are expected to develop over the northern and
central Plains this evening as a shortwave moves east from the
Rockies. High res models move some convection into the northwest
and northern cwfa late tonight into Mon morning. By this time,
expect convection to become increasingly elevated as a strengthening
cap/elevated mixed layer spreads northeast into the area. Do have
some pops to account for this weakening convection.

Capping is expected to remain in place for much of the day Monday,
strongest over the sw quarter of the cwfa. A west-east oriented
sfc boundary is expected to set up somewhere, likely over central
MO late during the day, and expect to see renewed convection
develop late in the day and the evening with weakening capping
with another shortwave approaching, increased low level moisture
advection and convergence, and moderate instability. The window
for sfc or at least low level based convection will be fairly
narrow Monday night, but cold see a hail/wind threat during that
time. Training/back-building convection is also a possibility with
areas of heavy rain setting up somewhere over the cwfa Monday
night. The heavy rain possibility is becoming an increasing
concern, but many areas can take a good soaking right now. Still,
expect that we have at least a limited chance for some flash flooding
where excessive rain/runoff occurs.

.LONG TERM...(Tusday through Sunday)
Issued at 242 PM CDT SUN AUG 31 2014

The front is expected to stall over the southern cwfa Tuesday and
Tuesday night with continued chances for occasional thunderstorms.
The front is expected to finally lift back north Wednesday as
low pressure develops over the Plains in response to a shortwave
moving into the Rockies. A front will push back to the south by
late in the week as the shortwave passes north of the area. Have
rain chances Friday-Saturday. The ECMWF and GFS give the front a
pretty good bump to the south, moving Canadian high pressure into
the Corn Belt/Midwest next weekend with dry and cool weather
a possibility for late Saturday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1125 PM CDT SUN AUG 31 2014

Convection progressing more eastward than southward which will add
a few hours to first though earlier this evening with main
convection getting in the SGF/JLN areas by 10-11z. VFR conditions
expected outside of convection with MVFR within any convection.
Convective trends will likely start to diminish by mid morning and
as it pushes further south so far now will go with a prob30 group
with this area of convection. Redevelopment will be possible late
in the afternoon/early evening. Non-convective low level wind
shear will be possible at SGF/JLN overnight with strong low level
jet setting up over the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 1:05 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT MON SEP 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MISSOURI AND
  PORTIONS OF SOUTHEASTERN KANSAS OVERNIGHT. THE STORMS MAY MOVE
  AS FAR SOUTH AS THE INTERSTATE 44 CORRIDOR BY DAY BREAK.
  LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40
  MPH WILL ACCOMPANY SOME OF THIS ACTIVITY.

  THERE IS A LIMITED RISK FOR AN ISOLATED SEVERE STORM WITH
  WINDS TO 60 MPH AND QUARTER SIZE HAIL FROM SOUTHEASTERN KANSAS
  INTO CENTRAL MISSOURI. ANY SEVERE WEATHER WILL BE VERY LOCALIZED
  IN NATURE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SOME ONGOING LINGERING WEAKENING THUNDERSTORMS WILL BE POSSIBLE
  MONDAY MORNING OVER SOUTHEAST KANSAS AND WESTERN AND CENTRAL
  MISSOURI NORTH OF INTERSTATE 44.

  A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
  THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT AND LASTING THROUGH
  WEDNESDAY. STRONG TO SEVERE STORMS POSSIBLE MONDAY NIGHT WITH
  DAMAGING WINDS AND HAIL THE MAIN RISKS.

  AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FOR
  SOME AREAS MONDAY AFTERNOON AND AGAIN ON A DAILY AFTERNOON BASIS
  WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:12 AM CDTSpecial Weather StatementSGFCherokee63 min
Sep 1, 2:18 PM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford17 hr
Sep 1, 6:47 PM CDTSevere Thunderstorm WarningSGFCherokee45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.